Georgia, 2005

Flash Flood and Hail in Georgia, August 18, 2005

August 18, 2005 · NWS FFC · 8 events in 5 counties and zones

4 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$279,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 18, 1:40 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 1:40 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT THU AUG 18 2005

.SHORT TERM...MOIST SUMMERTIME AIRMASS CONTINUES OVER THE AREA WITH
PW OVER 2 INCHES ON THE MORNING SOUNDING AT FFC. WITH WESTERLIES
SINKING A LITTLE FURTHER SOUTH THE NORTH PORTION OF THE FORECAST
AREA IS BEGINNING TO COME UNDER THE INFLUENCE OF SOME WEAK SHORT
WAVES. ONE WILL BE MOVING THROUGH THIS EVENING...KEEPING HIGHER POPS
OVER THE NORTH. MID LEVEL FLOW BECOMES MORE NORTHERLY AND EVENTUALLY
NORTHEASTERLY THE NEXT COUPLE OF DAYS. NOT MUCH DRYING FOR FRIDAY SO
SHOULD STILL SEE SCATTERED AFTERNOON THUNDERSTORMS...BUT SOME DRYING
ALOFT BY SATURDAY WITH LOWER POPS. SOME MOS GUIDANCE INDICATING LESS
THAN 20 PERCENT CHANCE SATURDAY...BUT DOES NOT APPEAR TO BE DRY OR
STABLE ENOUGH TO COMPLETELY ELIMINATE POPS. WITH RELATIVELY HIGH
HEIGHTS AND LOW LEVEL THICKNESSES THE NEXT COUPLE OF DAYS SHOULD SEE
VERY WARM TEMPERATURES WITH THE MINIMAL CONVECTION AIDING IN THE
HEATING.

.LONG TERM...AS UPPER LOW RIDES EAST ALONG THE CANADIAN
BORDER...TROUGH DEVELOPS ALONG THE EAST COAST...ALLOWING A COLD
FRONT TO DROP SOUTH OF THE FORECAST AREA BY MONDAY. THIS SHOULD GIVE
A COUPLE OF DAYS EARLY IN THE WEEK WITH NO POPS IN THE NORTH AS MID
LEVEL RH DROPS BELOW 30 PERCENT. BY MIDWEEK AS THE HIGH PASSES BY TO
OUR NORTH WE GET INTO LOW LEVEL EASTERLY FLOW AND MOISTURE BEGINS TO
RETURN TO THE AREA. COOLER TEMPERATURES BEHIND THE FRONT...PRIMARILY
AT NIGHT AS DEW POINTS DROP WELL INTO THE 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  92  73  94 /  40  30  20  20
ATHENS          72  93  72  94 /  40  30  20  20
GAINESVILLE     71  90  71  92 /  40  30  20  20
ROME            73  96  73  98 /  40  30  20  20
COLUMBUS        76  94  76  96 /  30  30  20  30
MACON           75  94  75  97 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

26
Hazardous weather outlook, Aug 18, 5:10 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 AM EDT THU AUG 18 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
610 AM EDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...

.SYNOPSIS...
WEAK HIGH PRESSURE WILL CONTINUE OVER GEORGIA TODAY. A WEAK SURFACE
BOUNDARY WITH ASSOCIATED LOW LEVEL TROPICAL MOISTURE WILL ALSO
CONTINUE OVER THE STATE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY. THERE IS A WEAK SHORT WAVE THAT WILL MOVE ACROSS THE CWA THIS
AFTERNOON WHICH SHOULD HELP TO REINFORCE THE TROPICAL MOISTURE
ALREADY IN PLACE. THE SURFACE BOUNDARY OVER CENTRAL GEORGIA WILL
ALSO BE A FOCUSING MECHANISM FOR DIURNAL CONVECTION. WITH SLIGHTLY
DRYER AIR IN THE MID TO UPPER LEVELS OF THE ATMOSPHERE ANY
CONVECTIVE DEVELOPMENT TODAY SHOULD STAY BELOW SEVERE LIMITS.
MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR 1000
AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL ALLOW
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP WITH SOME STORMS
PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Aug 18, 2:55 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT THU AUG 18 2005

GAZ052-182030-

355 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD COUNTY
UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF FRANKLIN TO
WARESVILLE...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING FREQUENT CLOUD-TO-GROUND LIGHTNING AND
MAY PRODUCE WIND GUSTS TO 30 OR 40 MPH AS THEY MOVE ACROSS THE
EASTERN AND SOUTHERN PORTION OF HEARD COUNTY. SOME LOCATIONS IN THE
PATH OF THESE STORMS INCLUDE FRANKLIN AND COOKSVILLE. BRIEF HEAVY
DOWNPOURS MAY CAUSE ACCUMULATION OF WATER ON ROADWAYS. SLOW DOWN
TO AVOID HYDROPLANING.
Special weather statement, Aug 18, 3:03 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT THU AUG 18 2005

GAZ053-182045-

403 PM EDT THU AUG 18 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COWETA COUNTY
UNTIL 445 PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SARGENT TO 9 MILES WEST OF STEPHENS
CROSSROADS...MOVING EAST AT 10 MPH.

THESE STORMS ARE PRODUCING FREQUENT CLOUD-TO-GROUND LIGHTNING AND
MAY PRODUCE WIND GUSTS TO 30 OR 40 MPH. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE SARGENT...NEWNAN AND STEPHENS CROSSROADS.
BRIEF HEAVY DOWNPOURS MAY CAUSE ACCUMULATION OF WATER ON ROADWAYS.
SLOW DOWN TO AVOID HYDROPLANING.

The radar

The Atlanta radar (KFFC), 39 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Clayton

When
August 18, 3:52 PM EST
Where
Clayton County, Conley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.650, -84.317

The public reported penny-sized hail.

Lightning, Henry

When
August 18, 4:43 PM EST to 5:08 PM EST
Where
Henry County, Mc Donough
Property damage
$275,000
Reported by
EMERGENCY MANAGER
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

The Henry County Emergency Management Director reported that lightning strikes set fire to three homes in the McDonough area. In addition, at least three power poles were struck as well, leaving a number of residents without power during the evening.

Hail, Houston

When
August 18, 4:45 PM EST
Where
Houston County, Bonaire
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -83.600

The public reported penny-sized hail. Several small limbs and and twigs were blown down as well.

Thunderstorm Wind, Henry

When
August 18, 5:00 PM EST
Where
Henry County, 2 mi E of Locust Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
33.350, -84.083

The public reported that from 8 to 10 trees were blown down at a private residence. No damage was reported to any structures, however.

Hail, White

When
August 18, 7:25 PM EST
Where
White County, Leaf
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.583, -83.667

The public reported nickel-sized hail.

Thunderstorm Wind, White

When
August 18, 7:25 PM EST
Where
White County, Leaf
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.583, -83.667

The public reported that strong thunderstorm winds blew down a few trees and a couple of power lines in the Leaf community along Pless Road.

Flash Flood, White

When
August 18, 7:40 PM EST to 9:45 PM EST
Where
White County, Cleveland
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Management Director and the public reported flash flooding in at least two different locations in the northeast part of the county. Flash flooding was observed at the intersection of Nacoochee Road and Woodman Hall Road about 1/2 mile northeast of downtown Cleveland when a small stream overflowed its banks. Flash flooding was also observed in the far northeast part of the county northeast of Sautee when Bean Creek overflowed its banks flooding Georgia Highway 255. Heavy thunderstorms had dumped from five to eight inches of rain across much of northeast White county during the afternoon. Damage was limited to minor debris cleanup.

Hail, Banks

When
August 18, 7:52 PM EST
Where
Banks County, 2 mi E of Hollingsworth
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.433, -83.467

The Banks County Emergency Management Director reported nickel-sized hail. Thunderstorm wind gusts were also estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475605, 5475267, 5475269, 5475271, 5475268, 5475270, 5475690, 5475266.